To Take Or Not Take? My Journey with Prescription Drugs.
Before I begin this story I should label any of
my comments about named prescription drugs as purely subjective and reflective
of my own personal experience. They are not a substitute for qualified medical
advice. Always seek the advice of your medical practioner.
I stood outside the pharmacy on a hot summer’s
day in London. Traffic passing noisily on the street behind me. I had in my
hand an anti- depressant drug, a small white pill that I hoped would be the
answer to my prayers.
Two days before I had been diagnosed with
damaged and perceiving constant pain signals. The treatment options available
for this condition revolve around a number of therapies including tricyclic anti
depressants. As with most chronic neuropathic pain conditions the focus was to
alter the signals coming from the brain. I was desperate for some relief, so I
swallowed the little white pill in haste. I prayed to every god I could think
of that it would take my pain away.
This was the beginning of a love hate
relationship with prescription medication. At the beginning of this journey the
strongest prescription medication I had taken was codeine. I had never believed
I would be in a position where I would need to take strong psycho active
drugs. I was in fact quite sceptical of their effectiveness and completely
unaware of how they would affect my body.
I am now over two years into my diagnosis with a
managed condition that has been both helped and hindered through medication.
The journey has been long and somewhat of a roller coaster.
The first prescribed pill I took after my
diagnosis was Amitriptyline; a tricyclic anti depressant often used for
neuropathic pain such as Vulvodynia. It alters how serotonin is reabsorbed and
therefore affects how pain messages are sent from the brain. It does not work
overnight and took over a month to have a significant affect on my body. A
month into this drug as the burning pain started to subside; I also started to
feel some interesting side effects. The usual Amtriptyline side effects range
from a dry mouth and constipation to extreme tiredness. At a relatively low
dose I was virtually (not literally) comatosed a couple of hours after taking
the drug. As I was advised to increase my dosage to gain more therapeutic
effects, I found that once I had taken the drug I would pass out. This would
happen on sofas, on my boyfriend’s shoulder (drooling appropriately) and even
in a nightclub. However, the most dramatic side effect was the psychological
feeling of being depressed and bleaker than I had ever felt before. It was at
this point that I questioned whether I could continue to take this drug.
However, thanks to helpful advice and support
from my family and some friends, I continued with this treatment. Amtriptyline
did begin to offer me a degree of comfort with the side effects lessening, but
after an infection and subsequent pain flare, I was advised to increase my
dosage and to begin combining Amtriptyline with Gabapentin. Gabapentin is an
anti- convulsant and used to treat both #Epilepsy and neuropathic pain. Drug
therapy often combines two different agents in order to target the different
pain messages that may be sent from the brain. Gabapentin is an effective agent
but does come with a wide list of side effects; tiredness, blurry vision,
trouble speaking and dizziness. For me a lack of coordination was a difficult
side effect. I am a relatively clumsy and uncoordinated person but whilst on
Gabapentin and Amtriptyline, I fell over quite spectacularly on two occasions
on opposite knees leaving two matching scars (not in anyway alcohol
Despite the side effects, this combination of
drugs worked for almost six months. Sadly I started to develop new symptoms
that didn’t fit the typical diagnostic definition of Vulvodynia. I started to
come off my drugs believing they may have contributed to this new set of
symptoms. I was then treated to the withdrawal effects from Amitrityline and
Gabapentin. Tremors, tiredness to the point where I fell asleep in a work
meeting, nausea and again a #Depression that was worsened by an increase of my
I was now off drugs, trying to pretend I was
feeling better and actually feeling worse than I had been at the beginning of
my diagnosis. Thanks to a new more specific diagnosis of Dysesthetic
Vulvodynia, that explained my new symptoms (with a similar etiology as my
previous condition), I was prescribed another type of tricyclic anti
depressant; Doxepin. Unfortunately Doxepin had little therapeutic effect but an
even stronger effect on my mental well being than Amtriptyline. Uncontrollable
crying, a severe depression and the feeling I could travel this road no longer,
led me to seek the help of a previous Doctor and pain specialist. He had
offered frank and measured advice on medication previously. In this instance,
he advised me to stop taking Doxepin (in his opinion useless) and begin on a
combination of Pregablin (another anti convulsant) and Duloxetine (another anti
Sitting outside the pharmacy after fulfilling my
prescription and looking at my large and pricey bag of pharmaceuticals, I
questioned quite seriously whether I should take on his suggestions.
to take them.
Prescription drugs, particularly psycho active
drugs like Amitriptyline, Doxepin and Duloxetine are used very commonly. At
this point in my journey, I had to weigh up the pros and cons and research how
I may react to the drugs. Having had life affecting side effects on previous
occasions, I was very reticent. It was, however, the perception of those around
me regarding anti depressants and what are soon to become controlled substances
(gabapentinoids) that felt like an additional blow. It had become more and more apparent that
strong pain medication and psycho active drugs were viewed with great
suspicion and even derision.
A stigma surrounds their use that seems to be
born from hearsay, ignorance and inflammatory press coverage. On mentioning my
use of anti depressants there often followed a quietening, as if it was an
action that I should be ashamed of. When at my most depressed, well meaning
questions as to why I continued to take the drugs that caused such dark days,
were at best unhelpful and at worst hurtful. There was often surprise that
Gabapentin could of caused such a dramatic change in my body shape (it creates
a substance called prolactin which increases your breast size and helpfully
makes you put on weight). And more often there was (somewhat understandably) a
confusion as to why an anti depressant would cause depression (it creates an
imbalance in the brain when going on and coming off the drug that has dramatic
effects on your mood for some individuals).
I felt and still do, that I needed to defend my
decision. It was not an easy one.
My condition is managed through drug therapy and
a combination of an anti convulsant and a serotonin and norepinephrine reuptake
inhibitor (SNRI class of anti depressant). I mostly have good days but there
are a number of side effects that must be lived with: I have hyper hydrosis; so
sweat rather consistently, I have put on more weight than I would like and
struggle with anorgasmia (I shall leave you to look that up in the dictionary).
There is also the baby question as the drugs I am on make children an
impossibility unless I wish to come off them. However, I can live my life with
symptoms and side effects that are minimal. This is a small miracle for me and
I know so much easier than most.
Prescription drugs are often the only choice for
treatment for so many conditions. The decision to take to a psycho active
prescription drug can be agonizing but the alternative can be even more
painful. It is a juggling act that deserves to be made without judgement. The
decision is hard enough.